The drug of choice for recurrent bipolar illness management remains to be lithium. Lithium, a monovalent cation similar to sodium with an unknown mechanism, was first approved by the U.S. Food and Drug Administration (FDA) as a mood-stabilizing medication for treatment of mania in the 1970s. Lithium is a very powerful, antimanic medication with a narrow therapeutic index.
PharmacodynamicsLithium's physiologic role is unknown, and its mechanism is not well understood; however, some proposed mechanisms include:
Too much lithium can cause lithium toxicity. Factors increasing lithium concentration in the body include excessive intake and impaired excretion.
Lithium toxicity is common because it is commonly prescribed as maintenance therapy for patients with bipolar disorder, a population with relatively high risk for overdose as a result of suicidal attempts. Moreover, it has a narrow therapeutic index which exposes the patients on maintenance therapy to toxicity.
The American Association of Poison Control Centers Toxic Exposures Surveillance System gathered data about the frequency of lithium toxicity which revealed that the number of cases of lithium toxicity in 2005 was as many as 5559.
Previously, lithium was reported to cause a 25% mortality, however, with enhanced means, monitoring, and treatment, this percent was later reported to be only 1%.
Excessive intake or impaired excretion can result in lithium accumulation.
Suicidal intent or accidental ingestion of excessive amount of lithium tablets result in acute or acute-on-chronic overdose settings. Moreover, excessive intake might arise from dose modifications for the patient chronically administering lithium.
Several factors might lead to impairment in lithium secretion. Sodium and volume depletion due to any conditions like vomiting, diarrhea, febrile illness, renal insufficiency, excessive exercise, water restriction, excessive sweating, low sodium diet, and congestive heart failure may enhance lithium reabsorption in the kidneys. Furthermore, drugs reducing glomerular filtration rate might inflict chronic toxicity.
In the late 1800s, lithia water was first introduced as a mania and gout treatment. Afterward, lithium tablets with higher lithium concentration largely replaced lithia water. However, the higher lithium concentration found in the tablets was associated with tremors and weakness, and in 1898 lithium toxicity was first described. To determine the extent of lithium toxicity, one must determine the ingested amount, time of ingestion, whether there are co-ingestants, and if the ingestion was intentional or unintentional. It is worth noting that lithium toxicity signs do not often conform to the measured lithium level.
Symptoms of intoxication include coarse tremor, hyperreflexia, nystagmus, and ataxia. Patients often show varying consciousness levels, ranging from mild confusion to delirium. Although the neurological symptoms are mostly reversible, some reports indicate that symptoms might persist for 12 months never resolve.
Renal toxicity is more common in patients on chronic lithium treatment. Toxicity includes impaired urinary concentrating ability, nephrogenic diabetes insipidus (the most common cause of drug-induced NDI), sodium-losing nephritis, nephrotic syndrome along with other manifestations is prescribed.
These are usually mild and non-specific. Almost all patients treated with lithium will develop T wave flattening. Sinus node dysfunction is the most common reported conduction defect followed by QT prolongation, intraventricular conduction defects, and U waves. These findings are reversible.
Symptoms typically occur within 1 hour of ingestion and are more common in the acute overdose setting.
Lithium administration leads to the inhibition of thyroid hormone synthesis and subsequent release, resulting in hypothyroidism. Hyperthyroidism is less commonly manifested, which can mask symptoms of lithium toxicity and boost its toxicity by prompting cellular unresponsiveness and altered renal tubular handling of lithium.
Initially, the studies should include cardiac monitoring, electrocardiogram, assessment of oxygenation and monitoring of urine output, serum electrolytes, calcium, renal function, glucose, serum lithium level, and thyroid-stimulating hormone. Moreover, both therapeutic lithium usage and intoxication can be accompanied by leukocytosis. Furthermore, interference by the carbonate anion after lithium carbonate acute ingestion in the calculation of anion gap might lead to a low anion gap.
These levels can be misrepresentative owing to lithium’s low therapeutic index and because its levels poorly correlate with the level of toxicity. After an acute overdose with lithium levels reaching 10.6 mEq/L (10.6 mmol/L), no neurologic toxicity has been reported because of the multi-compartment kinetics of the drug. Furthermore, because serum levels do not accurately reflect the intracellular concentration or toxicity of the drug, a normal level does not exclude toxicity.
Of note, lithium heparin is used as an anticoagulant in some specimen tubes which can falsely increase results of serum lithium.
Lithium toxicity can be classified into three major categories:
Lithium toxicity signs are obvious and can be identified and managed easily; however, ignoring it can be fatal. Indeed, in some cases, lithium toxicity can lead to coma, brain damage, or even death. Moreover, lithium can induce serotonin syndrome, a potentially fatal and life-threatening condition. The use of serotonergic drugs or drugs inhibiting serotonin metabolism concomitantly with lithium will increase the risk of lithium precipitating serotonin syndrome.
Intoxication degree is of utmost importance for understanding lithium toxicity diagnosis and management.
The severity of lithium toxicity is often divided into the following three grades: mild, moderate, and severe.